Georgia, 2011Lightning Strike in Georgia, July 6, 2011
July 6, 2011 · NWS FFC · 1 event in 1 county or zone
The pattern of July 5th had changed very little. , immediately to the west of the East Coast while a strong subtropical ridge remained anchored across the central and southern Plains.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $100,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The pattern of July 5th had changed very little. A weak upper-level trough remained evident across the eastern U.S., immediately to the west of the East Coast while a strong subtropical ridge remained anchored across the central and southern Plains. The ridge had shown a slight intensification across the southeast U.S. Hence, convective activity was less numerous than on previous days. A late evening complex of thunderstorms develop across northern Bibb county producing hundreds of cloud-to-ground lightning strikes, but no reported severe weather.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before the first event at Jul 6, 9:10 PM EST, 55 minutes earlier.
Area forecast discussion, Jul 6, 9:10 PM EST, 55 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1010 PM EDT WED JUL 6 2011
.UPDATE...
MINOR ADJUSTMENTS TO POPS AND CORRESPONDING QPF...SKY GRIDS TO
ACCOUNT FOR THE LATEST TRENDS. EVENING CONVECTION HAS FOCUSED ALONG
WEAK WIND CONVERGENCE ZONE OVER EAST CENTRAL GA WHERE SEA BREEZE AND
OUTFLOW BOUNDARIES FROM THUNDERSTORM COMPLEXES ACROSS SE GA/SC HAVE
COLLIDED WITH WESTERLY FLOW BEHIND WEAK SFC TROUGH OVER WEST GA.
ACTIVITY HAS BEEN NON-SEVERE AND VERY ISOLATED...BUT HAS BEEN QUITE
PERSISTENT IN THIS REGION ACROSS BALDWIN...PUTNAM...AND HANCOCK
COUNTIES. WILL LEAVE LOW POPS IN ALL AREAS OVERNIGHT...WITH A FOCUS
ACROSS EAST CENTRAL GEORGIA FOR REASONS NOTED ABOVE. CANNOT RULE OUT
ISOLD TSRA ANYWHERE GIVEN BOUNDARIES AND VERY
WARM...MOIST...UNSTABLE AIR MASS IN PLACE. WEAK FRONTAL BOUNDARY AND
NW FLOW DISTURBANCE AFFECT THE AREA THU-FRI...BEFORE SOME DRYING
INDICATED FROM THE N THROUGH THE WEEKEND. LIKELY POPS MAY BE IN
ORDER FOR MUCH OF THE CWA THU-FRI...TAPERING TO CHC-SLGHT CHC POPS
BY THE WEEKEND. MODELS ALSO SHOWING PERSISTENT UPPER RIDGE OVER TX
TO BUILD EAST OVER GA BY NEXT WEEK...BUT DEEP MOISTURE REMAINS
TRAPPED UNDERNEATH...WHICH GIVEN THE INCREASED HEAT WILL LEAD TO
DAILY DIURNAL CONVECTION FOR SURE. NO CHANGES TO TEMP GRIDS AT THIS
TIME.
19
&&
.PREV DISCUSSION... /ISSUED 806 PM EDT WED JUL 6 2011/
SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
A SURFACE TROUGH CONTINUES OVER CENTRAL GA THIS AFTERNOON WITH
ANOTHER TROUGH EXPECTED TO MOVE INTO NORTH GA ON THURSDAY. THESE
TROUGHS WILL CONTINUE TO BE TRIGGERING MECHANISMS AND COMBINED
WITH THE DIURNAL HEATING THIS AFTERNOON AND THURSDAY WILL PRODUCE
SCATTERED THUNDERSTORMS OVER THE FORECAST AREA.
A MID LEVEL TROUGH WITH THE ASSOCIATED VORT MAX WILL MOVE THROUGH
THE MID MS RIVER VALLEY THURSDAY NIGHT AND APPROACH GA BY FRIDAY
MORNING. THE SHORTWAVE ENERGY WILL PROVIDE ADEQUATE LIFT AND THE
PRECIPITABLE WATER INCREASES TO NEAR TWO INCHES WHICH WILL INCREASE
THE TSTM POPS TO LIKELY OVER NORTH GA ON FRIDAY WITH GOOD CHANCE
CENTRAL GA. ABUNDANT CLOUD COVER WILL HOLD TEMPS DOWN WITH MARGINAL
INSTABILITY EXPECTED.
GENERALLY A BLEND OF THE MET/MAV MOS GUIDANCE TEMPS WERE USED.
16
CLIMATE...
RECORDS FOR 07-07
MAX TEMPERATURE MIN TEMPERATURE
STATION HIGH LOW HIGH LOW
------- ---------- ---------- ---------- ----------
KAHN 104 1930 68 1979 76 1930 59 1972
1902
KATL 100 1954 66 1892 76 1931 58 1940
1902
1881
KCSG 104 1977 76 1994 79 1990 63 1988
1964
KMCN 104 1990 74 1916 76 1931 40 1897
LONG TERM /SATURDAY THROUGH WEDNESDAY/...
LAST FEW MODEL RUNS INDICATE A GOOD SOUTHWARD PUSH OF FRONTAL
BOUNDARY...ESPECIALLY THE GFS WHICH SHOWS SIGNIFICANT DRYING FOR
THE NORTHERN HALF OF THE AREA THROUGH THE WEEKEND. NOT READY TO BITE
JUST YET AND WILL KEEP LOW END CHANCE POPS IN FOR NOW FOR THE
NORTH WITH MID RANGE POPS TO THE SOUTH. REGARDLESS...LOOKS LIE
TEMPS WILL BE ON THE INCREASE WITH VALUES APPROACHING THE CENTURY
MARK AS HEIGHTS RISE. ANY STORM DEVELOPMENT WILL LACK SIGNIFICANT
UPDRAFTS AS LAPSE RATES ARE WEAK DUE TO MID LEVEL TEMPS INCREASING
TO 3 C FOR THE WEEKEND INTO EARLY NEXT WEEK.
16
&&
.AVIATION...
00Z UPDATE...
SO FAR ISOLATED CONVECTION STAYING AWAY FROM TAF SITES THIS
EVENING...BUT CAN NOT COMPLETELY RULE OUT A STRAY STORM IN THE
VICINITY SO HAVE HELD ON TO "CB" FOR A FEW HOURS THIS EVENING.
OTHERWISE...EXPECT VFR CONDITIONS TO DOMINATE...EXCEPT MAY SEE A
BRIEF PERIOD OF MVFR VSBY DUE TO FOG/HAZE (10Z- 13Z TIME FRAME).
WEST WINDS 5 TO 10 KTS LOOK GOOD FOR MUCH OF THE TAF PERIOD.
ISOLATED TO SCATTERED CONVECTION POSSIBLE THURSDAY AFTERNOON AND
HAVE GONE WITH JUST PROB30 FOR NOW.
//ATL CONFIDENCE...00Z UPDATE...
HIGH CONFIDENCE ON CIGS AND WINDS...MEDIUM ON VSBY
MEDIUM ON THUNDERSTORM TIMING THURSDAY AFTERNOON.
49
&&
.PRELIMINARY POINT TEMPS/POPS...
ATHENS 95 69 92 69 / 50 30 60 40
ATLANTA 91 72 91 72 / 50 30 30 20
BLAIRSVILLE 85 64 83 65 / 60 20 40 30
CARTERSVILLE 91 67 92 69 / 60 20 40 20
COLUMBUS 95 73 95 73 / 40 30 50 20
GAINESVILLE 90 69 89 71 / 60 30 40 30
MACON 96 71 95 72 / 40 30 50 40
ROME 91 69 92 70 / 60 20 40 20
PEACHTREE CITY 92 68 92 69 / 50 30 30 20
VIDALIA 94 73 94 75 / 40 30 30 20
&&
.FFC WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
16/49/19Hazardous weather outlook, Jul 6, 4:59 PM EST, 5 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
559 PM EDT WED JUL 6 2011
GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-071000-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
559 PM EDT WED JUL 6 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.
.DAY ONE...TONIGHT
ISOLATED TO SCATTERED THUNDERSTORMS EXPECTED TONIGHT...MAINLY
DURING THE EVENING.
.SYNOPSIS...
THE INTERACTION OF ABUNDANT MOISTURE AND A WEAK UPPER LEVEL
DISTURBANCE WILL CONTINUE TO PRODUCE ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA THROUGH THIS
EVENING.
.PRIMARY HAZARDS...
THE PRIMARY HAZARDS FROM THE THUNDERSTORMS WILL BE GUSTY WINDS TO
40 MPH...DIME SIZE HAIL...LOCALLY HEAVY RAIN AND CLOUD TO GROUND
LIGHTNING.
.DISCUSSION...
LOW LEVEL MOISTURE...THE HEATING OF THE DAY AND A WEAK UPPER LEVEL
DISTURBANCE WILL INTERACT TO PRODUCE ISOLATED TO SCATTERED
THUNDERSTORMS ACROSS NORTH AND CENTRAL GEORGIA TONIGHT. THE BEST
CHANCE FOR THUNDERSTORMS WILL BE THROUGH THE EVENING HOURS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
THUNDERSTORMS EXPECTED EACH AFTERNOON AND EVENING THROUGH TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT EXPECTED THROUGH TONIGHT.
In the hours before
Special weather statement, Jul 6, 4:24 PM EST, 5 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
524 PM EDT WED JUL 6 2011
GAZ112-113-062215-
524 PM EDT WED JUL 6 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING AND DIME-SIZED HAIL IN TOOMBS AND MONTGOMERY COUNTIES
UNTIL 615 PM EDT...
AT 520 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
AREA OF STRONG THUNDERSTORMS DEVELOPING ACROSS CENTRAL MONTGOMERY
AND CENTRAL TO NORTHERN TOOMBS COUNTIES FROM MOUNT VERNON...TO
VIDALIA...TO SANTA CLAUS...MOVING SOUTH AT 5 MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THESE
THUNDERSTORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RESIDENTS IN THE AREA SHOULD
REMAIN INDOORS AND AWAY FROM ELECTRICAL APPLIANCES...DOORS...AND
WINDOWS UNTIL THE STORMS HAVE PASSED. LAND-LINE TELEPHONES SHOULD
ONLY BE USED IN AN EMERGENCY.
&&
LAT...LON 3195 8229 3193 8231 3196 8244 3196 8248
3194 8249 3195 8254 3198 8254 3204 8261
3218 8263 3223 8244 3235 8241 3232 8236
3229 8235 3231 8223 3225 8220 3215 8218
3191 8223
TIME...MOT...LOC 2123Z 345DEG 6KT 3213 8246Special weather statement, Jul 6, 4:32 PM EST, 5 hours 33 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
532 PM EDT WED JUL 6 2011
GAZ076-086-062200-
532 PM EDT WED JUL 6 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN NORTHERN
EMANUEL AND SOUTHERN JEFFERSON COUNTIES UNTIL 600 PM EDT...
AT 530 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG THE JEFFERSON...EMANUEL COUNTY LINE
BETWEEN BLUNDALE AND WADLEY...MOVING EAST AT 20 MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD REMAIN INDOORS AND AWAY
FROM DOORS...WINDOWS...AND ELECTRICAL APPLIANCES. LAND-LINE
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
&&
LAT...LON 3255 8202 3254 8204 3255 8208 3253 8214
3270 8248 3275 8244 3279 8248 3288 8245
3286 8230 3283 8231 3281 8222 3282 8215
3266 8208 3261 8200
TIME...MOT...LOC 2131Z 284DEG 16KT 3278 8238Special weather statement, Jul 6, 5:12 PM EST, 4 hours 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
612 PM EDT WED JUL 6 2011
GAZ086-062245-
612 PM EDT WED JUL 6 2011
...SIGNIFICANT WEATHER ADVISORY FOR EXCESSIVE LIGHTNING IN EMANUEL
COUNTY UNTIL 645 PM EDT...
AT 608 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER STILLMORE...MOVING SOUTHEAST AT 10 MPH.
EXCESSIVE CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THESE
THUNDERSTORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RESIDENTS IN THE AREA SHOULD
REMAIN INDOORS AND AWAY FROM ELECTRICAL APPLIANCES...DOORS...AND
WINDOWS UNTIL THE STORMS HAVE PASSED. LAND-LINE TELEPHONES SHOULD
ONLY BE USED IN AN EMERGENCY.
&&
LAT...LON 3248 8217 3241 8219 3236 8224 3234 8223
3231 8223 3230 8230 3234 8236 3253 8218
3250 8215
TIME...MOT...LOC 2212Z 318DEG 11KT 3239 8224
19Special weather statement, Jul 6, 6:59 PM EST, 3 hours 6 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
759 PM EDT WED JUL 6 2011
GAZ060-070030-
759 PM EDT WED JUL 6 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT CLOUD-TO-GROUND
LIGHTNING AND SMALL HAIL IN NORTHERN PUTNAM COUNTY UNTIL 830 PM
EDT...
AT 757 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER CENTRAL GEORGIA EXPERIMENT STATION OR JUST
SOUTH OF GODFREY ALONG THE MORGAN...PUTNAM COUNTY LINE...MOVING
EAST-SOUTHEAST AT 5 MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING CAN BE EXPECTED WITH THESE
THUNDERSTORMS. RESIDENTS IN THIS AREA SHOULD REMAIN INDOORS AND AWAY
FROM DOORS...WINDOWS...AND ELECTRICAL APPLIANCES. LAND-LINE
TELEPHONES SHOULD NOT BE USED UNLESS IN AN EMERGENCY.
&&
LAT...LON 3331 8315 3336 8354 3344 8352 3348 8328
3345 8325 3340 8324 3340 8322 3338 8322
3339 8319 3334 8314
TIME...MOT...LOC 2358Z 259DEG 5KT 3341 8348
19Special weather statement, Jul 6, 10:05 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
1105 PM EDT WED JUL 6 2011
GAZ071-072-082-070330-
1105 PM EDT WED JUL 6 2011
...SIGNIFICANT WEATHER ADVISORY FOR FREQUENT LIGHTNING IN SOUTHERN
MONROE...JONES AND BIBB COUNTIES UNTIL 1130 PM EDT...
AT 1059 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS ACROSS NORTHERN JONES...SOUTHERN
MONROE...AND WESTERN BIBB COUNTIES FROM ROUND OAK...TO
BOLINGBROKE...TO LIZELLA...MOVING EAST AT 10 MPH.
FREQUENT CLOUD-TO-GROUND LIGHTNING IS OCCURRING WITH THESE
THUNDERSTORMS. MOVE INDOORS IMMEDIATELY! LIGHTNING IS ONE OF NATURES
NUMBER ONE KILLERS. REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE
CLOSE ENOUGH TO BE STRUCK BY LIGHTNING. RESIDENTS IN THE AREA SHOULD
REMAIN INDOORS AND AWAY FROM ELECTRICAL APPLIANCES...DOORS...AND
WINDOWS UNTIL THE STORMS HAVE PASSED. LAND-LINE TELEPHONES SHOULD
ONLY BE USED IN AN EMERGENCY.
&&
LAT...LON 3270 8373 3284 8390 3285 8389 3285 8391
3296 8403 3313 8381 3319 8343 3301 8339
TIME...MOT...LOC 0304Z 252DEG 9KT 3311 8359
19Lightning, Bibb
- When
- July 6, 10:05 PM EST
- Where
- Bibb County, 2.17 mi SW of Wesleyan College
- Property damage
- $100,000
- Reported by
- Broadcast Media
- Coordinates
- 32.877, -83.776
WXGA/FOX-24 of Macon reported that lightning struck a home on Palomino Court of Zebulon Road in North Macon within the Lake Wildwood community. The home suffered severe roof damage from the resulting fire. Numerous fire alarms were set off by the hundreds of lightning strikes during the 1-2 hours that this complex of thunderstorms moved across the northern half of Bibb county.
- Lightning
- A lightning strike that killed, injured or caused damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Vermont, July 6, 2011$1.6 million · 1 in hail · 56 events
- Flash Flooding and Heavy Rain in Nebraska, July 6 to 7, 2011$3.1 million · 6 events
- Hail and Damaging Winds in Maine, July 6, 2011$1.0 million · 1 in hail · 24 events
- Lightning Strikes in Texas, July 6, 2011$350,000 · 2 events
- Hail and Damaging Winds in Massachusetts, July 6, 2011$36,000 · 50 kt wind · 9 events
- Hail and Damaging Winds in Virginia, July 6, 2011$31,000 · 1 in hail · 8 events
- Hail and Damaging Winds in South Carolina, July 6, 2011$21,000 · 1 in hail · 11 events
- Damaging Winds in New Hampshire, July 6, 2011$30,000 · 50 kt wind · 2 events
- Dust Devil in Arizona, July 6, 2011$25,000 · 1 event
- High Surf in Hawaii, July 6 to 9, 201119 events
- Hail and Damaging Winds in New York, July 6, 20111.25 in hail · 18 events
- Hail and Damaging Winds in New Jersey, July 6, 2011$1,000 · 54 kt wind · 16 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 337206.